Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 210, NWS Memphis, TN

May 27, 20178 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 11:43 PM CDT for 8 counties in Mississippi. It was in force for 62 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 11:43 PM CDT (04:43 UTC)
Expired
May 28, 2017, 12:45 AM CDT
In force
62 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Alcorn County, MS, Benton County, MS, Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tippah County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:15 AM CDTTSTM WND DMGRipley, MSTREES DOWN IN RIPLEY.
May 28, 12:20 AM CDTTSTM WND DMGMyrtle, MSHOME DAMAGED IN WESTERN UNION COUNTY WITH DEBRIS ROAD.
May 28, 12:25 AM CDTTSTM WND DMG10 Ese Booneville, MSTREES DOWN ON HIGHWAY 4 IN PINEY GROVE AREA.
May 28, 12:25 AM CDTTSTM WND DMG4 Nw New Albany, MSHOME ALONG COUNTY ROAD 73 SUFFERED HEAVY DAMAGE FROM FALLEN TREE.
May 28, 12:25 AM CDTTSTM WND DMG6 W Booneville, MSTREES DOWN IN THE DRY CREEK COMMUNITY.
May 28, 12:25 AM CDTTSTM WND DMGNew Albany, MSHOLE IN THE ROOF OF THE HEALTH AND REHAB CENTER.
May 28, 12:25 AM CDTTSTM WND DMGNew Albany, MSSEVERAL HOMES DAMAGED ALONG COUNTY ROADS 73 AND 75 NORTH OF NEW ALBANY. SOME HOMES SUFFERED HEAVY DAMAGE ALONG COUNTY ROAD 107 SOUTH OF NEW ALBANY. MORE DAMAGE OCCURRED ON HIGHWAY 15 NEAR INGOMAR.
May 28, 12:28 AM CDTTSTM WND DMGNew Albany, MSA HOUSE SUFFERED ROOF AND COLUMN DAMAGE IN NEW ALBANY.
May 28, 12:30 AM CDTTSTM WND DMGNew Albany, MSPOWER LINES DOWN ALONG HIGHWAY 178 ALONG WITH A ROOF BLOWN OFF A TRAILER ALONG HIGHWAY 178 NEAR TWIN CREEK.
May 28, 12:30 AM CDTTSTM WND DMGNew Albany, MSPOWER LINES DOWN ALONG HIGHWAY 178 ALONG WITH A ROOF BLOWN OFF A TRAILER ALONG HIGHWAY 178 NEAR TWIN CREEK. POOL FENCE BLOWN DOWN IN NEW ALBANY.
May 28, 12:35 AM CDTTSTM WND DMGBaldwyn, MSTREES DOWN IN BALDWYN.
May 28, 12:50 AM CDTTSTM WND DMGGolden, MSA FEW TREES DOWN IN GOLDEN.
May 28, 12:55 AM CDTTSTM WND DMG4 S Kirkville, MSPOWER LINES DOWN IN THE RATCLIFF COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:59 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS54 KMEG 280443
SVRMEG
MSC003-009-057-081-117-139-141-145-280545-
/O.NEW.KMEG.SV.W.0210.170528T0443Z-170528T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1143 PM CDT SAT MAY 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Union County in northeastern Mississippi...
  Northern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  Tippah County in northeastern Mississippi...
  Southeastern Benton County in northeastern Mississippi...
  Tishomingo County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...

* Until 1245 AM CDT

* At 1143 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Canaan, or 15 miles west of Big Hill Pond State Park, moving
  southeast at 65 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Corinth, Booneville, New Albany, Ripley, Baldwyn, Red Bay, Iuka,
  Tishomingo State Park, J P Coleman State Park, Saltillo, Guntown,
  Belmont, Mantachie, Burnsville, Blue Mountain, Jumpertown, Glen,
  Tishomingo, Theo and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM CDT for northeastern
and northwestern Mississippi.

LAT...LON 3434 8817 3437 8893 3438 8893 3438 8925
      3441 8925 3499 8901 3499 8820 3492 8816
      3489 8810
TIME...MOT...LOC 0443Z 323DEG 58KT 3499 8899 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
528 
WWUS54 KMEG 280510
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1210 AM CDT SUN MAY 28 2017

MSC003-009-057-081-117-139-141-145-280545-
/O.CON.KMEG.SV.W.0210.000000T0000Z-170528T0545Z/
Union MS-Itawamba MS-Lee MS-Tippah MS-Benton MS-Tishomingo MS-
Prentiss MS-Alcorn MS-
1210 AM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR UNION...NORTHERN ITAWAMBA...NORTHERN LEE...TIPPAH...SOUTHEASTERN
BENTON...TISHOMINGO...PRENTISS AND ALCORN COUNTIES...

At 1210 AM CDT, a severe thunderstorm was located 7 miles northeast
of Ripley, moving southeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Corinth, Booneville, New Albany, Ripley, Baldwyn, Red Bay, Iuka,
Tishomingo State Park, J P Coleman State Park, Saltillo, Guntown,
Belmont, Mantachie, Burnsville, Blue Mountain, Jumpertown, Glen,
Tishomingo, Theo and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM CDT for northeastern
and northwestern Mississippi.

LAT...LON 3434 8817 3437 8893 3438 8893 3438 8925
      3441 8925 3499 8901 3499 8820 3492 8816
      3489 8810
TIME...MOT...LOC 0510Z 326DEG 37KT 3478 8883 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 27, 6:53 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.

Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:26 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Local storm report, May 27, 10:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     W JONESBORO             35.82N 90.69W
05/27/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN WEST JONEBORO.

&&

SJM
Local storm report, May 27, 10:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 SSW WALCOTT           35.99N 90.69W
05/27/2017                   GREENE             AR   EMERGENCY MNGR

            TREES BLOCKING THE ROAD AT HIGHWAYS 141 AND 358.

&&

SJM
Local storm report, May 27, 11:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             3 E JACKSON             35.63N 88.78W
05/27/2017  E0.88 INCH       MADISON            TN   EMERGENCY MNGR

            NICKEL SIZE HAIL AT BEECH BLUFF ROAD AND MOUNDVIEW DRIVE.

&&

SJM
Local storm report, May 27, 11:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND GST     WHITEHAVEN              35.02N 90.03W
05/27/2017  M61 MPH          SHELBY             TN   ASOS

            61 MPH GUST AT MEMPHIS INTERNATIONAL.

&&

SJM
Local storm report, May 27, 11:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     1 S JONESBORO           35.81N 90.69W
05/27/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            LARGE METAL SHOP ROOF BLOWN OFF ALONG HIGHWAY 1 JUST
            SOUTH OF JONESBORO.

&&

SJM
Local storm report, May 27, 11:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND DMG     MILLINGTON              35.33N 89.89W
05/27/2017                   SHELBY             TN   FIRE DEPT/RESCUE

            TREE DOWN ON TRAILER WHERE ONE PERSON WAS TRAPPED FOR
            SHORT PERIOD. TIME ESTIMATED BASED ON RADAR.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:51 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall54 min
May 27, 11:04 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more41 min
May 27, 11:41 PM CDTSevere Thunderstorm WarningMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 3 more36 min
May 28, 12:18 AM CDTSpecial Weather StatementMEGBenton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more42 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union45 min
May 28, 12:56 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc49 min
May 28, 1:38 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe27 min
May 28, 2:04 AM CDTSpecial Weather StatementMEGLafayette41 min
May 28, 3:18 AM CDTSpecial Weather StatementMEGLee27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.